Alert archive / Georgia / Special Weather Statements in 2018
Special Weather Statement, NWS Atlanta, GA
NWS Atlanta, GA issued this special weather statement at Mar 20, 2018, 3:27 AM EDT for Jefferson County, Georgia. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 20, 2018, 3:27 AM EDT (07:27 UTC)
- Expired
- Mar 20, 2018, 4:00 AM EDT
- In force
- 33 min
- Issued by
- NWS Atlanta, GA
- Hail
- 0.75 in
- Wind
- 50
County Jefferson County, GA
The radar
The Robins AFB radar (KJGX), 101 km from the middle of the area, began a volume at 07:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 7.5 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 50 J/kg
- Mixed-layer CIN
- -156 J/kg
- Mixed-layer LCL
- 793 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 234 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
006
WWUS82 KFFC 200727
SPSFFC
Special Weather Statement
National Weather Service Peachtree City GA
327 AM EDT TUE MAR 20 2018
GAZ076-086-200800-
Jefferson GA-Emanuel GA-
327 AM EDT TUE MAR 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JEFFERSON AND
NORTHERN EMANUEL COUNTIES UNTIL 400 AM EDT...
At 327 AM EDT...a strong thunderstorm was over Colemans Lake, or 13
miles southeast of Louisville...moving east at 60 mph.
HAZARD...40 to 50 mph wind...up to penny sized hail...frequent
cloud to ground lightning and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Wadley, Colemans Lake and Three Points.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3276 8243 3285 8251 3292 8228 3284 8232
3283 8230 3283 8226 3281 8225 3281 8223
3280 8221 3282 8215 3280 8214 3275 8212
TIME...MOT...LOC 0727Z 275DEG 51KT 3282 8232
HAIL...0.75IN
WIND...50MPH
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Mar 20, 12:38 AM EDT, 2 hours 49 minutes earlier.
Area forecast discussion, Mar 20, 12:38 AM EDT, 2 hours 49 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 1238 AM EDT Tue Mar 20 2018 .UPDATE... Severe weather threat has ended across portions of the NW metro. Have extended the watch a tier of counties southward. Tweaked pops to reflect current trends. Otherwise, no changes. && .PREV DISCUSSION... /Issued 919 PM EDT Mon Mar 19 2018/ UPDATE... The potential for severe weather continues across portions of the CWFA into early Tuesday morning. Have only made a few tweaks to the forecast, mainly for precip timing. However, the main change to the forecast was to add a Tornado Watch for portions of north and central GA through 4am. PREV DISCUSSION... /Issued 749 PM EDT Mon Mar 19 2018/ PREV DISCUSSION... /Issued 449 PM EDT Mon Mar 19 2018/ SHORT TERM /Tonight through Tuesday Night/... An upper level low will deepen as it lifts into the TN valley tonight. the surface front will push through the forecast area through the day tomorrow. Pre-frontal convection - isolated thunderstorms will move into portions of west GA over the next hour, and increase in coverage through the evening hours. The atmosphere has destabilized with breaks in clouds over west and central GA. Ingredients for supercells will be in place across all of CWA with MLCAPE of 1500-2500 J/kg across the area through this evening. Vertical wind shear quite strong with 0-6km shear ranging from 50kts over middle GA to 75kts in the far north and 0-1km shear 20kts over middle GA to 30kts in the far north. SPC has issued a Tornado Watch west of our forecast area, but with the sounding profiles from the HI-RES guidance supporting supercell structures with strong rotating updrafts between 22z and 03z, expect watches to be issued later this evening. A second line of storms associated with the front will move across the state from NW to SE after midnight into tomorrow, with cells weakening as they get into central GA around daybreak, but while severe is not expected we could still see thunder through the early morning hours. Do mot expect as much clearing as models are advertising, based upon the proximity of the wrap around moisture and have held onto clouds through the day tomorrow with some break across north Georgia by afternoon. Guidance temperatures are close and have stayed close to a blend through the period. Temperatures will stay nearly steady across northwest Georgia with a warm up over east central Georgia ahead of the cold air advection. Atwell LONG TERM /Wednesday through Monday/... Wrap around moisture will move across north Georgia Tuesday night into Wednesday as the upper upper low shifts into the Carolinas. Cooler temperatures behind the cold front will bring light showers over north Georgia, along with a rain/snow mix and snow showers by morning over the higher elevations. Any accumulations will be light at best. Otherwise extended forecast trends were mostly unchanged. See previous forecast discussion below. Atwell LONG TERM /Tuesday Night through Sunday/... Much colder temperatures will be advecting into the area on breezy northwest winds by Tuesday night behind a cold front. As an upper low passes to the north Tuesday night into Wednesday morning, the chance for light showers will linger across primarily north Georgia. With temperatures dropping near or below freezing by Wednesday morning in far north Georgia, the likelihood for a transition to a rain/snow mix or light snow showers will increase. Light snow accumulations will be possible across the higher elevations by Wednesday morning. At this time, generally expecting only up to a around a half inch in these higher elevations. Any light snow accumulations would melt by midday Wednesday as temperatures warm well above freezing. Wednesday will remain a chilly day by late March standards with high temperatures largely in the 50s (and 40s in far north Georgia). Sustained northwest winds around 20 mph with higher gusts will add to the chill. Thursday and Friday will bring moderating temperatures and will remain primarily dry with only a slight chance of a few showers sneaking into far north Georgia by late Friday. Rain chances appear to begin to increase more appreciably by Saturday as upper pattern transitions into a more zonal flow and a low pressure system moves into the Ohio Valley, though discrepancies remain with timing and evolution. RW AVIATION... 18Z Update... IFR or near IFR cigs will hold on over all TAF sites with a slow improvement to MVFR between 20-22Z, just ahead of convection. Will see IFR set up after 00Z with a second round of thunderstorms overnight between 04-11Z across all TAF sites, but mainly ATL area. Any TSRA will be scattered. SE-S winds will become SW as line of storms moves thru 03-07Z then become west and increase to 10-15kts with gusts to 22-25kts after 15Z Tue. Expect variable winds with gusts with any thunderstorms. //ATL Confidence...18Z Update... Medium to low confidence in CIGs. Medium confidence in timing of convection. Medium to high confidence in all other elements. Atwell AVIATION... 00Z Update... IFR or near IFR cigs will hold on over ATL/AHN TAF sites with a slow improvement to MVFR through 08Z, just ahead of convection. CSG and MCN will have MVFR/VFR CIGs until line of convection arrives. Will see another round of thunderstorms overnight between 04-10Z across all TAF sites, but mainly ATL area. Any TSRA will be scattered. SW winds will become gusty with any storms and shift to W behind the front with gusty winds throughout the day on Tuesday. //ATL Confidence...00Z Update... Medium to low confidence in CIGs. Medium confidence in timing of convection. Medium to high confidence in all other elements. Atwell && .PRELIMINARY POINT TEMPS/POPS... Athens 39 54 34 60 / 20 5 0 0 Atlanta 37 52 35 58 / 30 5 0 0 Blairsville 33 42 28 51 / 50 30 10 0 Cartersville 36 52 32 58 / 30 5 0 0 Columbus 40 59 37 64 / 20 0 0 0 Gainesville 36 50 33 56 / 30 10 0 0 Macon 40 60 36 62 / 10 0 0 0 Rome 35 52 32 58 / 40 5 0 0 Peachtree City 38 55 34 60 / 30 0 0 0 Vidalia 44 61 39 63 / 10 5 0 0 && .FFC WATCHES/WARNINGS/ADVISORIES... Tornado Watch until 4 AM EDT early this morning for the following zones: Baldwin...Bibb...Butts...Clarke...Clayton... Coweta...Crawford...Fayette...Glascock...Greene...Hancock... Heard...Henry...Jasper...Jefferson...Johnson...Jones...Lamar... Meriwether...Monroe...Morgan...Newton...Oconee...Pike...Putnam... Rockdale...Spalding...Taliaferro...Troup...Twiggs...Upson... Walton...Warren...Washington...Wilkinson. &&
Hazardous weather outlook, Mar 19, 9:25 PM EDT, 6 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 925 PM EDT Mon Mar 19 2018 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-210130- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 925 PM EDT Mon Mar 19 2018 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...Tonight... A Tornado Watch has been issued for portions of north and central Georgia until 4 AM EDT as a more organized line of severe thunderstorms moves from Alabama into northwest Georgia, the Atlanta metro area, and into portions of central Georgia. It is along and ahead of this line where all modes of severe weather exist, including tornadoes, large hail potentially greater than 2 inches, and damaging winds in excess of 70 MPH. Heavy rainfall and frequent lightning will also occur. The potential for severe weather will be its highest through 4 AM Tuesday morning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday... There will be a chance of thunderstorms over mainly central Georgia on Tuesday. The severe threat is reduced Tuesday but a few storms could be strong to severe with large hail and damaging winds the primary threats. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely through tonight. Spotters are encouraged to submit reports of severe weather through the web by going to weather.gov/atlanta.
In the hours before
Local storm report, Mar 20, 3:11 AM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
311 AM EDT TUE MAR 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1053 PM TSTM WND DMG 2 N WINSTON 33.76N 84.82W
03/19/2018 DOUGLAS GA EMERGENCY MNGR
A TREE WAS BLOWN DOWN ON HARVEST HILL.
&&
EVENT NUMBER FFC1800046
RWILLISSpecial weather statement, Mar 20, 3:13 AM EDT, 14 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
313 AM EDT TUE MAR 20 2018
GAZ069-071-072-081>083-200745-
Monroe GA-Bibb GA-Upson GA-Crawford GA-Jones GA-Twiggs GA-
313 AM EDT TUE MAR 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MONROE...BIBB...EASTERN
UPSON...NORTHWESTERN CRAWFORD...SOUTHERN JONES AND NORTHERN TWIGGS
COUNTIES UNTIL 345 AM EDT...
At 311 AM EDT...a line of strong thunderstorms was along a line
extending from near Thomaston to northeast of Macon...moving east at
60 mph.
HAZARD...40 to 50 mph wind...up to penny sized hail...frequent
cloud to ground lightning and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of these storms include
Macon, Thomaston, Gray, Yatesville, Payne, Culloden, Payne City,
Lincoln Park, Postell, Lake Tobesofkee, Mountain Springs,
Griswoldville, Russellville, Wesleyan, Logtown, Arkwright, James,
Bolingbroke, Redbone Crossroads and Greenberry Crossroads.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3289 8436 3294 8412 3293 8406 3295 8404
3304 8361 3292 8336 3290 8341 3284 8337
3273 8412
TIME...MOT...LOC 0711Z 275DEG 51KT 3294 8349 3288 8428
HAIL...0.75IN
WIND...50MPHLocal storm report, Mar 20, 3:16 AM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
316 AM EDT TUE MAR 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1103 PM TSTM WND DMG 3 NE CHATTAHOOCHEE HILL 33.60N 84.72W
03/19/2018 FULTON GA 911 CALL CENTER
A TREE WAS BLOWN DOWN ON HENRY MILL ROAD.
&&
EVENT NUMBER FFC1800047
RWILLISLocal storm report, Mar 20, 3:20 AM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
320 AM EDT TUE MAR 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0258 AM HAIL 1 N HANNAHS MILL 32.95N 84.34W
03/20/2018 E1.00 INCH UPSON GA EMERGENCY MNGR
QUARTER SIZED HAIL WAS REPORTED AT ATWATER RD AND
US-19.
&&
EVENT NUMBER FFC1800048
RWILLISLocal storm report, Mar 20, 3:26 AM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
326 AM EDT TUE MAR 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 AM TSTM WND DMG 1 SSE TENNILLE 32.93N 82.81W
03/20/2018 WASHINGTON GA 911 CALL CENTER
A TREE WAS BLOWN DOWN ON HIGHWAY 15 NEAR THE DEPARTMENT
OF TRANSPORTATION BUILDING.
&&
EVENT NUMBER FFC1800049
RWILLISSpecial weather statement, Mar 20, 3:27 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
327 AM EDT TUE MAR 20 2018
GAZ076-086-200800-
Jefferson GA-Emanuel GA-
327 AM EDT TUE MAR 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JEFFERSON AND
NORTHERN EMANUEL COUNTIES UNTIL 400 AM EDT...
At 327 AM EDT...a strong thunderstorm was over Colemans Lake, or 13
miles southeast of Louisville...moving east at 60 mph.
HAZARD...40 to 50 mph wind...up to penny sized hail...frequent
cloud to ground lightning and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Wadley, Colemans Lake and Three Points.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3276 8243 3285 8251 3292 8228 3284 8232
3283 8230 3283 8226 3281 8225 3281 8223
3280 8221 3282 8215 3280 8214 3275 8212
TIME...MOT...LOC 0727Z 275DEG 51KT 3282 8232
HAIL...0.75IN
WIND...50MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 19, 9:22 PM EDT | Severe Thunderstorm Warning | FFC | Dade, Walker | 38 min |
| Mar 19, 9:36 PM EDT | Severe Thunderstorm Warning | FFC | Floyd, Haralson, Polk | 39 min |
| Mar 19, 9:43 PM EDT | Tornado Warning | FFC | Floyd, Polk | 47 min |
| Mar 19, 9:59 PM EDT | Tornado Warning | FFC | Haralson | 46 min |
| Mar 19, 10:14 PM EDT | Severe Thunderstorm Warning | FFC | Cobb, Paulding, Polk | 46 min |
| Mar 19, 10:32 PM EDT | Severe Thunderstorm Warning | FFC | Carroll, Douglas, Haralson, Paulding | 43 min |
| Mar 19, 10:51 PM EDT | Severe Thunderstorm Warning | FFC | Cobb, Douglas, Fulton | 24 min |
| Mar 19, 10:53 PM EDT | Severe Thunderstorm Warning | FFC | Carroll, Clayton, Douglas, Fayette, Fulton | 52 min |
| Mar 19, 10:59 PM EDT | Flash Flood Warning | FFC | Carroll, Haralson, Paulding | 6 hr |
| Mar 19, 10:59 PM EDT | Tornado Warning | FFC | Douglas, Fulton | 31 min |
| Mar 19, 11:15 PM EDT | Severe Thunderstorm Warning | FFC | Cobb, DeKalb, Fulton, Henry | 30 min |
| Mar 19, 11:15 PM EDT | Severe Thunderstorm Warning | FFC | Carroll, Coweta, Douglas, Fayette, Haralson, Heard | 30 min |
| Mar 19, 11:31 PM EDT | Severe Thunderstorm Warning | FFC | Butts, Clayton, DeKalb, Fayette, Henry, Newton and 3 more | 29 min |
| Mar 19, 11:44 PM EDT | Special Weather Statement | FFC | Gwinnett, Walton | 31 min |
| Mar 19, 11:47 PM EDT | Special Weather Statement | FFC | Coweta | 28 min |
| Mar 19, 11:49 PM EDT | Special Weather Statement | FFC | Carroll | 26 min |
| Mar 19, 11:58 PM EDT | Severe Thunderstorm Warning | FFC | Butts, Fayette, Henry, Jasper, Morgan, Newton and 2 more | 47 min |
| Mar 20, 12:00 AM EDT | Special Weather Statement | FFC | Morgan, Rockdale | 30 min |
| Mar 20, 12:15 AM EDT | Special Weather Statement | FFC | Barrow, Clarke, Oconee, Walton | 30 min |
| Mar 20, 12:20 AM EDT | Special Weather Statement | FFC | Coweta | 40 min |
| Mar 20, 12:27 AM EDT | Severe Thunderstorm Warning | FFC | Greene, Jasper, Morgan, Putnam | 48 min |
| Mar 20, 12:45 AM EDT | Severe Thunderstorm Warning | FFC | Butts, Jasper, Jones, Monroe | 30 min |
| Mar 20, 1:02 AM EDT | Special Weather Statement | FFC | Butts, Coweta, Heard, Jasper, Lamar, Meriwether and 5 more | 43 min |
| Mar 20, 1:13 AM EDT | Severe Thunderstorm Warning | FFC | Baldwin, Hancock, Jones, Putnam, Warren, Washington | 47 min |
| Mar 20, 1:14 AM EDT | Severe Thunderstorm Warning | FFC | Hancock, Taliaferro, Warren | 46 min |
| Mar 20, 1:24 AM EDT | Severe Thunderstorm Warning | FFC | Butts, Jasper, Jones, Lamar, Monroe, Pike and 1 more | 51 min |
| Mar 20, 1:53 AM EDT | Severe Thunderstorm Warning | FFC | Baldwin, Glascock, Hancock, Jefferson, Johnson, Washington | 52 min |
| Mar 20, 1:58 AM EDT | Special Weather Statement | FFC | Meriwether, Pike, Troup | 32 min |
| Mar 20, 2:35 AM EDT | Special Weather Statement | FFC | Harris, Jones, Lamar, Meriwether, Monroe, Pike and 2 more | 25 min |
| Mar 20, 2:46 AM EDT | Severe Thunderstorm Warning | FFC | Emanuel, Jefferson, Washington | 44 min |
| Mar 20, 3:13 AM EDT | Special Weather Statement | FFC | Bibb, Upson | 32 min |
| Mar 20, 3:57 AM EDT | Special Weather Statement | FFC | Twiggs, Wilkinson | 33 min |
| Mar 20, 3:59 AM EDT | Special Weather Statement | FFC | Johnson | 31 min |
| Mar 20, 4:27 AM EDT | Special Weather Statement | FFC | Emanuel | 33 min |
| Mar 20, 5:55 AM EDT | Dense Fog Advisory | FFC | Banks, Barrow, Bartow, Carroll, Catoosa, Chattooga and 37 more | 4 hr |
| Mar 20, 3:32 PM EDT | Wind Advisory | FFC | Baldwin, Banks, Barrow, Bartow, Bibb, Bleckley and 90 more | 28 hr |
Nearby
Special Weather Statements in Georgia, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.